2011-03-02 16:45:31 UTC

Low Magnesium Levels Associated with PPI Long-Term Use

March 2, 2011

In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.

The FDA announced that prescription PPI drugs may cause low serum magnesium levels if taken for prolonged periods of time. Low serum magnesium levels can result in serious adverse events, including muscle spasm, irregular heartbeat and convulsions; however, patients do not always have these symptoms. In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.

Health-care professionals should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time, as well as patients who take PPIs with medications such as digoxin (a heart medicine), diuretics or drugs that may cause hypomagnesemia. For patients taking digoxin, this is especially important because low magnesium can increase the likelihood of serious side effects. Health-care professionals should consider obtaining magnesium levels periodically in these patients.

Read the full safety alert, including drug safety communication.

More on GERD

Psychotherapy helps patients with chronic digestive disorders

April 17, 2018

New AGA Clinical Practice Update explains benefits of psycho- gastroenterology for patients.

Course for APPs benefits all experience levels

April 16, 2018

AGA's popular course for advanced practice providers will take place Aug. 10 through 12 in Chicago, Illinois.

APPs: Enhance your delivery of patient care

March 28, 2018

AGA's popular course for advanced practice providers will be held this summer in Chicago.